We have previously talked about the Radiology suite as a site at high risk for medication errors (see our Patient Safety Tips of the Week October 16, 2007 “Radiology as a Site at High-Risk for Medication Errors” and September 16, 2008 “More on Radiology as a High Risk Area”). The OR is another site at high risk for serious medication errors. Our interest in this topic was triggered by two recent articles from our Canadian colleagues. Medication Safety in the Operating Room: Teaming Up to Improve Patient Safety (Merali et al 2008) summarized findings from an ongoing project on medication safety for operating rooms. The second was an ISMP Canada safety bulletin just issued “ALERT: Fatal Outcome after Inadvertent Injection of Epinephrine Intended for Topical Use” after a fatal case in an OR.
Though the OR is not one of the top 10 sites for medication errors in the USP MEDMARX® database, the serious nature of the outcomes of such errors in the OR makes it imperative organizations be aware of the risks in the OR and take steps to minimize them (Beyea et al 2003).
There are a number of factors that make medication errors in the OR both more likely and more serious when they do occur:
· Complex, rapidly changing environment
· Drugs with narrow therapeutic windows
· Multiple variables may mask drug effects (eg. changes in vital signs may be attributed to other things going on during the surgery)
· Direct access to drugs (no benefit of having a pharmacist involved)
· A single person (the anesthesiologist) may be prescribing, dispensing, and administering drugs
· Many available safety tools often not yet used in OR (eg. BMV/barcoding, CPOE decision support, verification double checks)
· Sterile field/labeling issues (when transferring medications to and from sterile fields)
· Nurse change of shift or other handoff issues
· Verbal orders for medications common and often done thru a mask
· Pt can’t speak for himself (he’s under anesthesia or sedation) and does not have an “advocate” present
· Emergency circumstances and other time pressures often present
· Distractions common
· Cross covering (eg. a nurse not familiar with certain types of case may be covering)
· Workload issues
· Drugs taken from cabinet after cabinet restocked/rearranged
· Allergy knowledge often inadequate
· Surgical techs may not have full knowledge of medication issues
· LASA (look-alike sound-alike) drugs or packaging
· Timing issues
· Lack of standardization (carts, medication concentrations or preparations, etc.)
So it should not be surprising that serious outcomes may arise from medication errors occurring in the OR.
Most of you are familiar with the “Beyond Blame” video (now available through ISMP online store in the US). One of the cases highlighted in that video was that of a child who died after an inadvertent injection of high concentration epinephrine instead of a solution of lidocaine with low-dose epinephrine intended for tissue infiltration.
ISMP Canada has just published a safety bulletin about a similar case “ALERT: Fatal Outcome after Inadvertent Injection of Epinephrine Intended for Topical Use”. The new case was also an ENT case (the original case in the “Beyond Blame” video was also an ENT case). The surgeon requested local anesthetic for injection (lidocaine 1% with epinephrine 1:100,000) but was handed a pre-drawn syringe that contained epinephrine 1 mg/ml (1:1000) that was intended for topical use. Unfortunately, the patient immediately suffered a cardiac arrhythmia and cardiac arrest and died.
The ISMP Canada bulletin highlights several contributing factors that came out of the root cause analysis. Some typical enabling factors were present: preparation for the surgery was behind schedule, the OR nurse was interrupted after drawing the epinephrine into a syringe, the unlabelled syringe was placed on the metal stand beside the OR table. But some other root causes were found. Both medications were often prepared prior to the start of the procedure by one nurse, typically in one area of the OR. The concentrated epinephrine for topical use was actually on back order so the OR was using epinephrine 1 mg/ml for injection as a substitute. So the nurse had to draw the contents into a syringe rather than pouring the epinephrine from the manufacturer’s container directly into a sterile open container with pledgets as is usually done. Also, packaging issues may have been a contributing factor. Even though the topical product was intended to produce a “pour-bottle” format, the top looked similar to a multidose vial, suggesting to some to use a needle and syringe to withdraw medication. ISMP Canada has made recommendations to the manufacturer regarding changes in packaging.
Some very good recommendations are made by ISMP Canada as a result of this case. They note that the practice of withdrawing medication intended for topical use into a parenteral syringe is very risky. They suggest that all hospitals that use epinephrine 1 mg/ml (1:1000) for topical application review their processes and procedures and consider the following considerations:
Medication intended for topical application should not be placed into a parenteral syringe. Epinephrine for topical use should be provided in a pour-bottle format. (And, in a back order situation such as the current case, pharmacy should prepare the epinephrine in a distinct, ready-to-pour format.)
Preparations for topical use should be stored and prepared in areas distinct from those where injectable medications are stored and prepared.
Medications intended for injection should not be placed into open containers.
All syringes and containers should be labeled. There are available preprinted sterile labels for operating rooms or other areas where sterility must be maintained. Unlabelled syringes or containers should be discarded.
Any containers that will hold solutions intended for topical application should have a label containing the word “TOPICAL”.
Local anesthetics intended for injection should be kept in their original vials. They can be drawn into a syringe immediately before use, allowing the surgeon to participate in the verification process. The ISMP Canada bulletin notes that at a hospital where a similar event had previously occurred, current practice is to have the surgeons infiltrate the surgical site with local anesthetic before scrubbing and gowning for the ENT procedures. They state that subsequent infiltration is seldom needed.
Don’t stock multidose vials of injectable epinephrine 1 mg/ml in any OR. This is a high alert drug and there is no reason for the multidose vials to be present in the OR.
Pharmacy should communicate to the point-of-care any product changes (such as a product back order situation). This applies not only to the OR but all areas of the hospital using medications.
Interestingly, the article in AORN Journal back in 2003 (Beyea et al 2003) also highlighted the significant risk related to epinephrine preparations in the OR and a prior ISMP Canada Safety Bulletin in 2004 had described a similar case. ISMP (US) has also published frequently on the risks of unlabelled syringes or open containers.
ISMP Canada has been collaborating with the Canadian Anesthesiologists’ Society, the Operating Room Nurses Association of Canada, and ISMP (US) and other parties to develop an Operating Room Medication Safety Checklist©. The work done in the Beyea paper played a major role in developing that collaborative project. This is currently a web-based program. It allows facilities to compare themselves to other facilities, both nationally and regionally.
The Association of periOperative Registered Nurses (AORN) also produces the AORN Safe Medication Administration Tool Kit, another valuable tool in developing your OR medication safety program.
Most hospitals have at some time, as part of their perioperative patient safety programs, reviewed their medication safety. Nevertheless, the fact that the recent case is a recurrence of a serious issue makes this a good time for your organization to review its OR medication safety issues.
ISMP Canada Safety Bulletin. ALERT: Fatal Outcome after Inadvertent Injection of Epinephrine Intended for Topical Use. March 5, 2009
Beyea SC, Hicks RW, Becker SC. Medication Errors in the OR—A Secondary Analysis of Medmarx. AORN Journal 2003; 77: 122-134
ISMP Canada Safety Bulletin. Risk of Tragic Error Continues in Operating Rooms. December 2004
ISMP. ISMP Medication Safety Alert. Errors with Injectable Medications: Unlabeled Syringes Are Surprisingly Common! November 15, 2007
ISMP Canada. Operating Room Medication Safety Checklist©
AORN Safe Medication Administration Tool Kit